HIGH ALERT AND LOOK A LIKE – SOUND A LIKE MEDICATIONS
High Alert Medication: Medications that have a heightened risk of causing significant patient harm when used in error.
High Alert Medication Category: a category of medications in which all drugs included are considered high alert although not listed individually in this Guideline includes:
- Concentrated Electrolytes
- Others includes : Insulines ; injectable Narcotic & Opiates; Neuromuscular blockers
- Chemotherapy agents.
LOOK-ALIKE SOUND-ALIKE (LASA) MEDICATIONS mean that Medications with generic or proprietary names that look or sound like other medication names. Confusing medication names may lead to potentially harmful medication errors.
- Restriction of concentrated electrolytes to critical areas. (ICUs, OR,ER,L&D,SCBU,ECU,CATH LAB)
- Special storage precaution: Separation, red cautionary labeling and locking of concentrated electrolytes.
- Verbal and Telephone order are prohibited when prescribing concentrated electrolytes medications Except in ICU emergencies.
- The order of concentrated Electrolytes must have the details for diluents requested and rate of infusion , incomplete or poorly handwriting orders will be returned for correction.
Other High Alert Medications:
- Not accepting using letter U instead of unit in physician order for Heparin and Insulin or any prohibited/unapproved hospital abbreviations.
- Special storage precaution: Separation, red cautionary labeling.
- Verbal and Telephone order are prohibited when prescribing high alert medications Except in ICU emergencies.
- Poorly handwriting medication orders are not accepted, will be returned for correction
- Using infusion pumps / or with patient controlled analgesia (PCA).
A specific list of potentially problematic look-alike sound-alike medication combinations is identified and specific safety strategies implemented to decrease the potential for unintended LASA medication interchange. (Separation and labeling of similar product packaging (look-alike medications) & similar medication name (sound-alike medications) in pharmacy and /wards/departments) .
The LASA list will be revised annually following review of medication related error reports and recommendations from National Quality organizations such as: The Joint Commission and Institute for Safe Medication Practices (ISMP).
Last Updated on